Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Suffered with stroke, diagnosed with thrush, have bad taste in mouth. Tips for curing and improving taste?

User rating for this question
Very Good
Answered by

Practicing since : 1962
Answered : 693 Questions
I have a relative that is in the hospital as the result of a stroke. She is recovering slowly but has made much progress. She is having trouble eating due to a bad taste in her mouth, which was initially attributed to cumadin. She has now been diagnosed with thrush and only can eat foods with a high acidic value due to taste. What is your recommendation regarding treatment of the thrush and improving her taste and eating capabilities. Thank-you.
Posted Sun, 26 May 2013 in Digestion and Bowels
Answered by Dr. Charles S Narasi 1 hour later
Hello Darrellburrow,

Thank you for contacting XXXXXXX with your quiery. Sorry to hear about your relative who suffered a stroke. You also mention some immune deficiency issues as well. This is probably adding to the development of yeast infection or thrush of the mouth and tongue, might even affect the esophagus making swallowing difficult.

Essentially this is a fungal infection and usually follows administration of antibiotics for some other problem. For healthy adults and children eating unsweetened yogurt or taking acidophilus capsules or liquid helps. But in your relative's case antifungal medications are necessary such as Mycostatin lozenges or solution to swish and swallow. Other drugs that are used includes Amphotericin-B. It is important to perform liver tests before prescribing these because they can cause liver damage in some cases. When the yeast infection clears in about 10-14 days , the appetite and taste should return to normal and swallowing also should improve. It is also good to to take a good Super B-Complex Vitamin.

I wish your relative the very best and hope the recovery is complete.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor